Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 172, NWS Atlanta, GA

April 11, 2008Banks County, Hall County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 11, 2008, 8:09 PM EDT for Banks County, Hall County, Georgia. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2008, 8:09 PM EDT (00:09 UTC)
Expired
Apr 11, 2008, 9:00 PM EDT
In force
51 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Banks County, GA, Hall County, GA

The radar

The Greer radar (KGSP), 138 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 8:35 PM EDTTSTM WND DMGMurrayville, GAFEW TREES AND POWER LINES DOWN.
Apr 11, 8:45 PM EDTTSTM WND DMG8 Ne Gainesville, GAMOBILE HOME DESTROYED AT 4225 CLARKS BRIDGE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 120009
SVRFFC
GAC011-139-120100-
/O.NEW.KFFC.SV.W.0172.080412T0009Z-080412T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
809 PM EDT FRI APR 11 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HALL COUNTY IN NORTH CENTRAL GEORGIA
  BANKS COUNTY IN NORTHEAST GEORGIA

* UNTIL 900 PM EDT

* AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL.  THIS
  STORM WAS LOCATED 12 MILES WEST OF LULA...MOVING EAST AT 41 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ALTO...HOMER AND HOLLINGSWORTH.


IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3430 8389 3445 8392 3449 8364 3447 8363
      3446 8360 3450 8356 3450 8352 3447 8340
      3436 8337 3429 8337
TIME...MOT...LOC 0009Z 265DEG 35KT 3437 8382

$$
2 follow-up statements
000 
WWUS52 KFFC 120016
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
816 PM EDT FRI APR 11 2008

GAC011-139-120100-
/O.CON.KFFC.SV.W.0172.000000T0000Z-080412T0100Z/
BANKS GA-HALL GA-
816 PM EDT FRI APR 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHEASTERN HALL AND BANKS COUNTIES...

AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED
HAIL. THIS STORM WAS LOCATED 6 MILES WEST OF LULA...MOVING EAST AT 40
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GILLSVILLE...ALTO...HOMER AND HOLLINGSWORTH.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3430 8381 3447 8380 3449 8364 3446 8360
      3449 8356 3450 8351 3447 8340 3436 8337
      3429 8337
TIME...MOT...LOC 0016Z 265DEG 35KT 3438 8374

$$
000 
WWUS52 KFFC 120035
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
835 PM EDT FRI APR 11 2008

GAC139-120045-
/O.CAN.KFFC.SV.W.0172.000000T0000Z-080412T0100Z/
HALL GA-
835 PM EDT FRI APR 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HALL COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED INTO BANKS COUNTY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT 
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3430 8362 3432 8364 3443 8364 3443 8362
      3449 8356 3450 8351 3447 8340 3436 8337
      3429 8337
TIME...MOT...LOC 0035Z 265DEG 35KT 3440 8352

$$

GAC011-120100-
/O.CON.KFFC.SV.W.0172.000000T0000Z-080412T0100Z/
BANKS GA-
835 PM EDT FRI APR 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR BANKS COUNTY...

AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED
HAIL. THIS STORM WAS LOCATED NEAR HOLLINGSWORTH...MOVING EAST AT 40
MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE BANKS COUNTY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3430 8362 3432 8364 3443 8364 3443 8362
      3449 8356 3450 8351 3447 8340 3436 8337
      3429 8337
TIME...MOT...LOC 0035Z 265DEG 35KT 3440 8352

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:20 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 11, 6:20 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
620 PM EDT FRI APR 11 2008

.SHORT TERM /TODAY THROUGH MONDAY/...
A STRONG SOUTHERLY FLOW WILL CONTINUE AHEAD OF THE APPROACHING
COLD FRONT...THAT HAS BEEN PRODUCING STRONG STORMS ALREADY TO OUR
WEST. THE FRONT IS EXPECTED TO ENTER THE STATE AFTER 00Z AND
PROGRESS INTO SOUTHEASTERN SECTIONS SATURDAY AFTERNOON. DRY
CONDITIONS SHOULD PREVAIL SATURDAY NIGHT THROUGH SUNDAY
NIGHT...BUT DURING THE OVERNIGHT HOURS A SECONDARY FRONT WILL
USHER IN A MUCH COLDER AIRMASS AND A CHANCE OF MORE SHOWERS TO
SECTIONS SUNDAY NIGHT INTO MONDAY.

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
CLOUDINESS WILL PERSIST INTO MONDAY NIGHT...BUT HIGH PRESSURE WILL
MOVE IN TUESDAY AND REMAIN DOMINATE THROUGH THURSDAY.
&&

.AVIATION...
COLD FRONT PUSHING INTO NORTHWEST ALABAMA LATE THIS AFTERNOON
...AS ASSOCIATED SHOWERS AND TSTORMS SPREAD INTO NORTH AND WEST
GEORGIA. FRONT SHOULD BE PUSHING THROUGH ATL METRO TAF SITE BETWEEN
06 TO 09Z TIME FRAME...NEARING A CSG TO AHN LINE BY 12Z SATURDAY.
EXPECT CIGS TO GRADUALLY LOWER INTO THE MVFR RANGE DURING THE
EVENING AS SHOWERS/TSTORMS SPREAD ACROSS THE AREA...THEN IFR TO MVFR
RANGE AFTER MIDNIGHT. SHOWERS/TSTORMS SHOULD BE NEARING ATL METRO
TAF SITES BY TAF RELEASE TIME AND PLAN TO GO WITH PREVAILING SHOWERS
WITH TEMPO THUNDER THROUGH ABOUT 03Z...THEN HOLD ON TO VICINITY
THUNDER UNTIL AROUND 06Z WITH VICINITY SHOWERS UNTIL AROUND 09Z.
WILL FOLLOW SIMILAR TREND FOR EAST AND CENTRAL TAF SITES...VARYING
BY A COUPLE OF HOURS OR SO. LOOK FOR GRADUAL IMPROVEMENT SATURDAY
MORNING WITH CIGS BACK INTO THE MVFR TO LOW VFR RANGE BY NOON.
EXPECT BREEZY SOUTHWEST WINDS TO CONTINUE THROUGH THE EVENING...THEN
BECOMING MORE WEST TO NORTHWEST LATE TONIGHT INTO SATURDAY AS FRONT
PUSHES THROUGH.

49

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          81  62  69  39  62 /  30  60  20  10  20
ATLANTA         79  58  66  43  59 /  70  70  20  10  20
BLAIRSVILLE     75  56  68  37  54 /  80  60  20  10  20
CARTERSVILLE    80  54  66  38  57 /  80  70  20  10  20
COLUMBUS        83  64  71  43  64 /  30  60  30  10  20
GAINESVILLE     78  59  65  42  59 /  70  60  20  10  20
MACON           83  63  72  44  68 /  20  60  30  10  20
ROME            80  58  70  41  59 /  80  70  20  10  20
PEACHTREE CITY  80  59  67  39  58 /  60  60  20  10  10
VIDALIA         85  61  73  47  67 /  10  20  40  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

37

In the hours before

Special weather statement, Apr 11, 7:06 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
706 PM EDT FRI APR 11 2008

GAZ021-112330-
706 PM EDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
CHEROKEE COUNTY UNTIL 730 PM EDT...

AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WALESKA...MOVING EAST AT 43
MPH.

WIND GUSTS OF 45 MPH AND PEA SIZED HAIL ARE LIKELY AS THIS STORM
MOVES ACROSS CHEROKEE COUNTY THROUGH 730 PM EDT. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE WALESKA...HOLLY SPRINGS...CANTON...
BUFFINGTON...BALL GROUND AND FREE HOME.
Local storm report, Apr 11, 7:24 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
724 PM EDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     4 N CAVE SPRING         34.17N 85.33W
04/11/2008                   FLOYD              GA   EMERGENCY MNGR

            TWO TREES BLOWN DOWN ALONG SPOUT SPRINGS ROAD

0640 PM     TSTM WND DMG     6 E LINDALE             34.19N 85.08W
04/11/2008                   FLOYD              GA   EMERGENCY MNGR

            TREE BLOWN OVER AT INTERSECTION OF PLEASANT VALLEY AND
            LOVELL ROADS

&&

SNELSON
Special weather statement, Apr 11, 7:29 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
729 PM EDT FRI APR 11 2008

GAZ006-120000-
729 PM EDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
FANNIN COUNTY UNTIL 800 PM EDT...

AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OASIS...MOVING EAST AT 45 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FANNIN COUNTY...INCLUDING THE CITIES OF
OASIS...HIGDON...EPWORTH...BLUE RIDGE...MORGANTON...MINERAL BLUFF...
LOVING AND CULBERSON. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
Special weather statement, Apr 11, 7:42 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
742 PM EDT FRI APR 11 2008

GAZ014-022-120015-
742 PM EDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
FORSYTH AND DAWSON COUNTIES UNTIL 815 PM EDT...

AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MATT...MOVING EAST AT 39 MPH.  THIS STORM
PRODUCED PEA SIZED HAIL AS IT PASSED NEAR BALL GROUND.

WIND GUSTS OF 40 MPH AND PEA SIZED HAIL ARE LIKELY AS THIS STORM
MOVES ACROSS FORSYTH AND DAWSON COUNTIES THROUGH 815 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE MATT...DUCKTOWN...COAL
MOUNTAIN...SILVER CITY...DOUGHERTY...OSCARVILLE AND CHESTATEE.
Special weather statement, Apr 11, 7:56 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
756 PM EDT FRI APR 11 2008

GAZ030-041-120030-
756 PM EDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN HARALSON AND
POLK COUNTIES UNTIL 830 PM EDT...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF TALLAPOOSA...MOVING EAST AT 38
MPH.

RAINFALL AMOUNTS BETWEEN A HALF AND 1 INCH CAN BE EXPECTED OVER
THE NEXT HOUR ACROSS HARALSON AND POLK COUNTIES...INCLUDING THE
CITIES OF TALLAPOOSA...BUDAPEST...FELTON AND BUCHANAN. DRIVERS
SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES.
PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Apr 11, 7:57 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
757 PM EDT FRI APR 11 2008

GAZ023-120045-
757 PM EDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN HALL COUNTY UNTIL
845 PM EDT...

AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MURRAYVILLE...MOVING EAST AT
40 MPH.

WIND GUSTS OF 40 MPH AND PEA SIZED HAIL ARE LIKELY AS THIS STORM
MOVES ACROSS HALL COUNTY THROUGH 845 PM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE MURRAYVILLE...WESTSIDE...GAINESVILLE...
GAINESVILLE MILLS...CLERMONT...LULA AND GILLSVILLE.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:30 PM EDTSevere Thunderstorm WarningFFCTowns30 min
Apr 11, 8:49 PM EDTSevere Thunderstorm WarningFFCCobb, Douglas, Paulding41 min
Apr 11, 9:23 PM EDTSevere Thunderstorm WarningFFCHeard52 min
Apr 11, 9:51 PM EDTSevere Thunderstorm WarningFFCCoweta24 min
Apr 12, 2:35 AM EDTSevere Thunderstorm WarningFFCHarris, Meriwether, Troup29 min
Apr 12, 3:53 PM EDTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more28 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.